Friday, April 24, 2009

Neurology results

This morning we all went to visit Abby's neurologist for our appointment to discuss her ambulatory EEG results.  It was a good visit with plenty of time to talk about all the details surrounding Abby's seizures.

A quick rundown of what we discussed:

- Yes, the new 'hair pulling, rapid breathing' behavior we have seen are seizure events

- Yes, every time we pressed the button while she wore the electrodes there was a seizure event happening

- Abby's brain activity during a generalized seizure (tonic clonic) is not what is typically found (epileptic spiking);  instead her brain goes into "runs" of very rapid firing.  This difference is related to her individual brain damage related to the grade IV brain bleed.

- Abby has short periods of epileptic spiking even when there is no clinical evidence of a seizure;  she said this is nothing to worry about, it's like having an extra heart beat every now and then.  She's more concerned about the seizure activity with clinical signs.

- There is asymmetry in the brain activity between the left and right hemispheres.  Some slowing on the right side.  She said this probably means most of her seizure activity is triggered by the right, temporal/occipital lobe area.

- Yes, Keppra makes people cranky.  Abby is on a pretty hefty dose, so it is very possible her sleepless nights and hours of fussing could be related to her medication increase.  

- Yes, we can discontinue the Lamictal.  

-Yes, we will need to try a new medication.  It's called Banzel and is new on the market.  She has several patients on it right now who have gotten very positive results.

The plan is to try the Banzel and slowly titrate up the dose for the next 6 weeks.  We will keep close track of Abby's seizure activity during this time and meet again June 16.  At that time Abby will have another ambulatory EEG done for 48 hours to see if there is any change.

She also increased the VNS settings.  It is programed for rapid cycling where the VNS fires on for 7 seconds and off for O.3 minutes.  So, it goes off frequently for short spurts.  I'm still trying to understand all the other numbers involved (mA, Hz etc.)

We are hoping to see some improvement with this new medication.  Although we would prefer to have Abby on less meds, seizure control is very important.  The doctor explained that it is like trying to find the right "recipe" for Abby.  Being on three medications that compliment each other and decrease seizure activity is better than being on less with poor control.  That made sense to me.

The next 6 weeks will be another test of sorts.  Some of the side effects from Banzel are loss of appetite and trouble sleeping.

We are praying that Abby's sleep will not be interrupted and that her body will adjust quickly to this new cocktail.